North Carolina, 2003

Hail and Damaging Winds in North Carolina, May 10, 2003

May 10, 2003 · NWS RAH · 12 events in 7 counties and zones

9 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 10, 1:35 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, May 10, 1:35 PM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
235 PM EDT SAT MAY 10 2003

RIDGE TO OUR WEST HAS FLATTENED OUT TODAY SO OHIO VALLEY AND CENTRAL
APPALACHIAN CONVECTION OF LAST NIGHT AND TODAY HAS MOVED GENERALLY
EAST AND REMAINED NORTH OF CENTRAL NORTH CAROLINA.  HOWEVER
DESTABILIZATION WILL FIRE CONVECTION OVER NORTHERN HALF THIS EVENING
WITH SOME POSSIBLY BECOMING SEVERE.

COLD FRONT EXPECTED TO CROSS AREA LATE SUNDAY. MODELS DIVERGE A BIT
ON TIMING BUT LOOKING AT HOW FAR THE FRONT HAS TO MOVE TO REACH
AREA...AGREE WITH LATE AFTERNOON OR EVENING PASSAGE.  SPC IS
CONCERNED ABOUT POSSIBLE SEVERE DURING AFTERNOON AHEAD OF FRONT.
CONDITIONS WILL BE QUITE WARM AND JUICY BUT WIND FIELDS BECOME
PREDOMINATELY WESTERLY.  WILL GO WITH CHANCE FOR AFTERNOON
THUNDERSTORMS FOR SUNDAY WITH SOME BEING POTENTIALLY SEVERE.  AGREE
WITH SPC CONCERN.  ALTHOUGH DYNAMICS WILL BE WEAKENING SYSTEM
CERTAINLY HAS HAD A TROUBLING HISTORY.

AFTER FRONTAL PASSAGE...COOL AND DRY NORTHWEST FLOW RETURNS AND
CONTINUES THROUGH MIDWEEK. SOLUTIONS FOR WEEKS END ARE QUITE
DIVERGENT.  WILL FAVOR CLIMATOLOGY FOR END OF WEEK.

.RAH...NONE.

SWH
Hazardous weather outlook, May 10, 4:50 AM EST, 11 hours 38 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
550 AM EDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...PRODUCING DAMAGING
WINDS AND POSSIBLY SOME LARGE HAIL...OVER THE NORTHERN TIER OF
CENTRAL NORTH CAROLINA TODAY INTO EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...A COLD FRONT WILL MOVE EAST ACROSS CENTRAL
NORTH CAROLINA SUNDAY AFTERNOON. THIS FRONT MAY BE ACCOMPANIED BY A
LINE OF SHOWERS AND THUNDERSTORMS. SEVERE STORMS ARE NOT EXPECTED AT
THIS TIME...BUT INTERESTED PARTIES SHOULD BE AWARE THAT THIS
EXPECTATION MAY CHANGE LATER TODAY OR EARLY TOMORROW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. ISOLATED SEVERE STORMS MAY
MOVE SOUTHEAST OUT OF VIRGINIA INTO NORTHEAST NORTH CAROLINA EAST OF
THE TRIANGLE IN THE MID TO LATE MORNING. A FEW SEVERE STORMS MAY
ALSO MIGRATE ACROSS THE VIRGINIA STATE LINE INTO OTHER NORTHERN
COUNTIES LATER TODAY INTO EARLY TONIGHT.

In the hours before

Special weather statement, May 10, 10:45 AM EST, 5 hours 43 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-102359-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1145 AM EDT SAT MAY 10 2003

THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA THROUGH TONIGHT.

HAZARDOUS WEATHER...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE
MAINLY ACROSS THE FAR NORTHERN SECTIONS OF THE PIEDMONT AND COASTAL
PLAIN FROM MID AFTERNOON INTO THE EARLY EVENING HOURS. THE MAIN
THREAT WILL BE FROM ISOLATED DAMAGING WIND GUSTS OR LARGE HAIL.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED FOR AREAS NORTH OF THE
TRIANGLE AREA LATER TODAY.

SYNOPSIS...TEMPERATURES WILL CLIMB INTO THE UPPER 80S TO LOWER 90S
THIS AFTERNOON. THE AIR MASS WILL BECOME QUITE UNSTABLE WITH DEW
POINTS EXPECTED TO REMAIN IN THE UPPER 60S TO LOWER 70S. A STATIONARY
BOUNDARY OVER THE NORTHEAST PIEDMONT IS EXPECTED TO BECOME A WARM
FRONT AND MOVE INTO SOUTHERN VIRGINIA THIS AFTERNOON. THIS BOUNDARY
MAY FOCUS THUNDERSTORM DEVELOPMENT AFTER 200 PM. IF SCATTERED
THUNDERSTORMS DEVELOP... THEY ARE EXPECTED TO MOVE EAST SOUTHEAST
ACROSS THE FAR NORTHERN PIEDMONT AND COASTAL PLAIN. THE AREAS MOST
LIKELY TO BE AFFECTED ARE THOSE NORTH OF THE GREENSBORO... RALEIGH
AND ROCKY MOUNT AREAS.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER DETAILS
FROM THE NATIONAL WEATHER SERVICE.

PWB
Special weather statement, May 10, 3:27 PM EST, 1 hour 1 minute before
NCZ007>011-110220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
427 PM EDT SAT MAY 10 2003

...STRONG TO SEVERE THUNDERSTORMS NEAR THE VIRGINIA BORDER...

THUNDERSTORMS ARE DEVELOPING IN SOUTHERN VIRGINIA...AND ARE MOVING
TO THE EAST-SOUTHEAST. THE STORMS ARE EXPECTED TO REACH THE VIRGINIA
BORDER COUNTIES OF CENTRAL NORTH CAROLINA...FROM PERSON COUNTY TO
HALIFAX COUNTY...BETWEEN 500 PM AND 600 PM. THE STORMS MAY BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LARGE HAIL...AND DEADLY
LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE OAK
HILL...STOVALL...MIDDLEBURG...AND WARRENTON.

PEOPLE OUTSIDE SHOULD PREPARE TO SEEK SHELTER...AND BOATERS ON KERR
LAKE AND LAKE GASTON SHOULD PREPARE TO MOVE TO SHORE. IF YOU ARE
CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING.
DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS.
THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DGS

The radar

The Raleigh/Durham radar (KRAX), 93 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Vance

When
May 10, 4:28 PM EST
Where
Vance County, Townsville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.500, -78.433

Hail, Vance

When
May 10, 4:55 PM EST
Where
Vance County, 5 mi N of Henderson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.400, -78.400

Hail, Warren

When
May 10, 5:00 PM EST
Where
Warren County, Drewry
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.450, -78.300

Thunderstorm Wind, Vance

When
May 10, 5:13 PM EST
Where
Vance County, Townsville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.500, -78.433

Trees were blown over, and one fell onto a house.

Thunderstorm Wind, Halifax

When
May 10, 5:50 PM EST
Where
Halifax County, 4 mi S of Hollister
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.200, -77.933

Trees were blown down at highway 56 and 43.

Thunderstorm Wind, Vance

When
May 10, 5:55 PM EST
Where
Vance County, Townsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.500, -78.433

Trees were blown down.

Hail, Nash

When
May 10, 6:00 PM EST
Where
Nash County, Hickory
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.133, -77.800

Hail, Person

When
May 10, 6:05 PM EST
Where
Person County, 5 mi N of Roxboro
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.467, -78.983

Hail, Nash

When
May 10, 6:15 PM EST
Where
Nash County, Salem
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.117, -77.867

Hail, Granville

When
May 10, 6:20 PM EST
Where
Granville County, Berea
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.317, -78.733

Hail, Edgecombe

When
May 10, 6:25 PM EST
Where
Edgecombe County, Whitakers
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.117, -77.717

Hail, Edgecombe

When
May 10, 7:00 PM EST
Where
Edgecombe County, Leggett
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.983, -77.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355219, 5355220, 5355293, 5355292, 5355297, 5355294, 5355296, 5355298, 5355295, 5355301, 5355299, 5355300.